Q) I am getting calls from patients saying they heard a “stomach medicine” would hurt their kidneys. What is the basis, and how should I respond?
Emerging evidence is suggestive of a causal association between proton pump inhibitor (PPI) use and acute kidney injury/interstitial nephritis. Acute kidney injury is defined as either a decrease in urine output to less than 0.5 mL/kg/h for six hours, a rise in serum creatinine of 0.3 mg/dL or more within 48 hours, or an increase in creatinine of 50% or more above baseline within a week. Acute interstitial nephritis is often definitively diagnosed by renal biopsy, with findings of acute inflammatory cells, interstitial edema, and infiltration. Medications are the most common etiology for acute interstitial nephritis and account for more than 75% of cases. 5
According to results published in the American Journal of Kidney Diseases , a retrospective study of 133 biopsy-proven cases of acute interstitial nephritis found 70% were associated with medication use. Of these, 14% were linked to use of a PPI (other drug culprits included antibiotics and NSAIDs, responsible for 49% and 11% of cases, respectively). Overall, omeprazole was the top drug cause, at 12%. 6
In a nested case-control study of 572,661 subjects (mean age, 65.4) taking either lansoprazole, omeprazole, or pantoprazole, 46 definite cases and 26 probable cases of first-time acute interstitial nephritis were identified. Omeprazole was the most commonly dispensed PPI in this study. The crude incidence rate per 100,000 person-years for current use of a PPI was 11.98 and for past use, 1.68. 7
Another nested case-control study of 184,480 subjects (ages 18 and older) reported 854 cases of acute kidney injury, with a positive association between use of a PPI and development of renal disease, even after controlling for confounding factors ( P < .0001). Of note, no significant relationship was found between acute renal injury and use of H 2 blocker therapy. 8—CAS
Cynthia A. Smith, DNP, APRN, FNP-BC
Renal Consultants PLLC, South Charleston, West Virginia
1. Velazquez H, Perazella MA, Wright FS, Ellison DH. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med . 1993;119:296-301.
2. Horn JR, Hansten PD. Trimethoprim and potassium-sparing drugs: a risk for hyperkalemia. www.pharmacytimes.com/publications/issue/2011/February2011/DrugInteractions-0211. Accessed August 24, 2015.
3. Medina I, Mills J, Leoung G, et al. Oral therapy for Pneumocystis carinii pneumonia in the acquired immunodeficiency syndrome: a controlled trial of trimethoprim-sulfamethoxazole versus trimethoprim-dapsone. N Engl J Med . 1990;323:776-782.
4. Fralick M, Macdonald EM, Gomes T, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ. 2014;349:g6196.
5. Gilbert SJ, Weiner DE, Gipson DS, et al. National Kidney Foundation’s Primer on Kidney Diseases. Philadelphia, PA: Elsevier; 2014.
6. Muriithi AK, Leung N, Valeri AM, et al. Biopsy-proven acute interstitial nephritis, 1993-2011: a case series. Am J Kidney Dis . 2014;64(4):558-566.
7. Blank ML, Parkin L, Paul C, Herbison P. A nationwide nested case-control study indicates an increased risk of acute interstitial nephritis with proton pump inhibitor use. Kidney Int . 2014;86(4):837-844.
8. Klepser DG, Collier DS, Cochran GL. Proton pump inhibitors and acute kidney injury: a nested case-control study. BMC Nephrology . 2013;14:150.